Reye’s Syndrome And Aspirin In Children: Know The Risks

Reye's Syndrome and Aspirin in Children

Share this post

Share on FacebookTweet about this on TwitterShare on LinkedInEmail this to someone

Reye's Syndrome and Aspirin in ChildrenThere are few things worse than knowing your little one is sick and miserable. You’ll do anything you can to comfort them and make them feel better. But remember that children’s bodies function differently than adults’ – even ordinary medicines that you wouldn’t think twice about taking can put them at serious risk. Aspirin is one of those innocent-seeming drugs that can be extremely dangerous for little ones. It’s linked to Reye’s syndrome, a rare and potentially fatal condition.

What Is Reye’s Syndrome?

Reye’s syndrome has no clear cause, but it nearly always develops when a child has a viral illness such as a cold, the flu, or chickenpox. Some cases are very mild and may not even be noticeable, but serious cases can cause permanent brain and liver damage or even death within a very short period of time. Reye’s causes a drop in blood sugar and an increase in the ammonia levels and acidity in the blood. It causes large deposits of fat to form on the liver and brain and can cause the brain to swell, leading to seizures, loss of consciousness, and potentially permanent damage.

Symptoms include:

  • vomiting
  • diarrhea
  • fever
  • aggression or irritability
  • unusual sleepiness
  • rapid breathing
  • weakness or paralysis
  • seizures
  • coma

Note that these symptoms often come on very suddenly and may begin anywhere from just a few days to several weeks after the initial infection starts. Diagnosis is particularly difficult because many other, more common health issues can cause similar symptoms. Early treatment is crucial and you should contact your doctor immediately if your little one has been ill and is showing any of these symptoms. Be sure to tell your doctor that you child was recently ill with a viral infection.

Reye’s syndrome may be diagnosed through blood tests, CT or MRI scans of the brain, and liver function tests. There’s no specific cure, so treatment focuses on managing the symptoms. That may include IV fluids to restore the appropriate blood sugar and acidity levels in the blood and/or steroids to control swelling in the brain. In a very severe case that causes a deep coma, a ventilator may be necessary to help the child breathe.

Reye’s Syndrome And Aspirin In Children

Aspirin is member of a class of drugs called salicylates. These drugs are used to ease pain and decrease inflammation and are found in hundreds of over-the-counter products. They’re also linked to Reye’s syndrome under certain circumstances. Specifically, children that take aspirin during a viral illness (even a common cold) are at a higher risk for developing Reye’s syndrome shortly thereafter.

While we don’t know the root cause of the syndrome, the link to aspirin is clear. In the US, 90-95% of Reye’s patients took aspirin during that first infection. The condition used to be much more common, but a series of government warnings and updated warning labels on drugs containing aspirin have seriously decreased the incidence of the disease.

Avoid Reye’s Syndrome With Safer Drugs

Aspirin is only linked to Reye’s syndrome in children – adults don’t seem to be at risk. So if you have a headache or your doctor wants you to take low-dose aspirin to lower your risk of cardiovascular problems, that’s ok. If your little one is feeling under the weather, however, you’ll need to find an alternative treatment.

Fortunately, there are other anti-inflammatory and pain relief medications out there that are safe for children. The most common are paracetamol and ibuprofen. Note that paracetamol is only recommended for children over 2 months old and ibuprofen is only recommended for children that are over 3 months old and weight more than 11 pounds.

Whenever giving medicine to your little one, you should check with your GP or pharmacist to make sure you’re giving the right dose with the right frequency. Follow their instructions to the letter and be sure to use the measuring tool (usually a special spoon or cup) that comes with the medicine – kitchen teaspoons vary in size so they can’t give you an accurate dose. Also, remember to check the expiration date on the medication and look for sugar-free options whenever possible. Expired medicine may be less effective and may even become dangerous, while sugar can make it harder on your little one’s stomach.

When in doubt, always ask your doctor about what medicines are safe for your baby. You’ll also need to contact your doctor about what medications you can give your newborn. Most medicines aren’t approved for use in very young babies, so you’ll need to work with your doctor to determine what your options are and what will be best for your little one.

Whatever you do, skip the aspirin until your child is at least 16 years old. Reye’s syndrome isn’t very common, but it is life-threatening and you can avoid most of the risk by simply using other medications.

 

Image Credit and License

2 replies
  1. Amber Krosel
    Amber Krosel says:

    Hi Melvin: Various health organizations recommend not giving aspirin at all to children under age 19. Here’s some more information from the National Reye’s Syndrome Foundation; however, a review of cases states: “The ‘rise and fall’ in the incidence of Reye syndrome is still poorly understood and unexplained. With a few exceptions, there were probably no new Reye-like diseases reported during the last 10 years that could not be explained by an inherited disorder of metabolism or a misdiagnosis.” I would suggest speaking with your doctor before giving any medication to your child.

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published.